Hypothyroidism and living with severe symptoms

Can anyone help?... I'm new to this and don't know where to go from here.

I have been hypothyroid for around 10 years. Presently taking 100mg Levothyroxine.

Whilst taking Levothyroxine all those years, I still have symptoms of fatigue, can't think clearly, no motivation etc.

At present I am off sick with fatigue and stress. This time I feel much worse. I am so exhausted that I cannot stand for long at times, cannot go up the stairs without aching legs and breaking into a sweat. Can't remember things, can't sleep well, no appetite, irritable, etc.

I've been so taken back by my symptoms that I've visited the doctor, homeopath and an osteopath!

Went to see the doctor today to discuss my blood tests that were done last week in response to my sudden severe fatigue!

TSH 4.25

FT3 not tested

FT4 22.7

The doctor was not interested in my symptoms, saying they could be anything. I said that I'm on Levothyroxine but still have all these symptoms. He said my results are normal!

I then pushed him to refer me to an endocrinologist, he said he would but I'm wasting my time as he would see your results are normal!...?

I don't understand... He gave me another blood test, no advice on how I could feel better... Nothing!

Where do I go from here?...

Anyone...

6 Replies

oldestnewest
  • Naz67 Do you have ranges for those tests? As ranges vary from lab to lab it's always best to include them otherwise members can only guess.

    Going by the average ranges, both your TSH and FT4 are either at the top or over range.

    As you're already been taking Levo for 10 years, it's possible that you're not converting the T4 into T3 well enough, it's also possible that your vitamins and minerals may be deficient. Optimal levels of

    B12

    Vit D

    Ferritin

    Folate

    are all necessary for thyroid hormone to work properly.

    A FT3 test done at the same time as FT4 will be necessary to see how you are converting.

    You could ask your GP to test these, or get a private test done through Blue Horizon, and that will also test your FT3 and antibodies too. Details here thyroiduk.org.uk/tuk/testin... - you can do this as a fingerprick test at home (click on the first link - postal kits sent nationwide).

    As you are suffering from stress, this might be affecting your adrenals and those might need addressing as well, thyroid and adrenals work together. You can get those tested with a Genova 24 hour saliva adrenal stress test - details of how to order and how to obtain your results here thyroiduk.org.uk/tuk/testin...

    I think you will get far better help from here than from your GP or endo. Both probably only go by TSH. Your TSH definitely needs to come down which would indicate an increase in your Levo, but your FT4 is high so both your GP and endo would be very wary of that.

    This article in Pulse Online magazine by Dr Toft (ex-president of British Thyroid Association and leading endocrinologist) explains where TSH should be and about some leeway with FT4:

    "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    If you email louise.warvill@thyroiduk.org.uk she will let you have a copy of the article which you can print out and show your GP.

  • My friend its an awful experience. Im 47 & have been on 250mg a day for years and my stupid gp stopped my repeat prescription because I was late in my 6 monthly blood test. I gave my blood sample and the gp didn't get back to me with any concerns. I simply forgot to get my repeat prescription which the gp didn't release after blocking it and I was off the tablet for 8 weeks. I started feeling strange after about 5/6 weeks then collapsed during a massive panic attack during which I was convinced I would die of a heart attack. It was a horrific experience for myself& my family & its happened thrice in the last month since my stupid gp has been trying to get my dose right again. Anyway after my last collapse I went to A&E as I was sick of it all and I met a lovey Turkish doctr who took great concern. He said a gp must refer you to an endocrinologist if your dose exceeds 100mg as it becomes a more serious matter & an endocrinologist has studied this for 5 years. So please do this and I'm sure you'll be sorted out.

  • tolla36 Sorry you've had such a bad time.

    You wrote:

    He said a gp must refer you to an endocrinologist if your dose exceeds 100mg as it becomes a more serious matter & an endocrinologist has studied this for 5 years.

    Well, I don't know what they teach in Turkey but that's certainly not the case. My normal dose, after diagnosis and increasing to the correct dose for me, was 125mcg, gradually rising over the years to 150, 175 and 187.5mcg. At no time was I referred to an endocrinologist nor was it mentioned.

    I believe the average dose is about 150mcg and there's no way everyone on that dose would have been referred to an endocrinologist.

    An endo may have studied for 5 years, but most of them specialise in diabetes, very few specialise in thyroid.

  • I know a doctor who has now died and who said that nowadays we are given too low a dose of thyroid hormones to keep the TSH in a range but we used to be given doses around 200 to 400 mcg (NDT) before the blood tests and levo were introduced.

  • Just ensure you're referred to an endo on the endo list (Louise can send it to you). There's no point waiting for the referral and wasting your time seeing an endo who is as useless as your gp.

  • That is terrible and you must see and endocrinologist. Tell your gp to refer you ASAP

You may also like...